Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 320, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 6:37 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 6:37 PM MDT (00:37 UTC)
- Expired
- Oct 2, 2017, 7:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
761
WUUS53 KGLD 030037
SVRGLD
NEC057-087-030100-
/O.NEW.KGLD.SV.W.0320.171003T0037Z-171003T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
637 PM MDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Hitchcock County in southwestern Nebraska...
East central Dundy County in southwestern Nebraska...
* Until 700 PM MDT/800 PM CDT/
* At 637 PM MDT/737 PM CDT/, a severe thunderstorm was located 5
miles north of Stratton, or 10 miles northwest of Trenton, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trenton, Palisade and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 10110 4014 10140 4035 10128 4035 10085
TIME...MOT...LOC 0037Z 204DEG 62KT 4023 10119
HAIL...1.00IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:04 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Oct 2, 3:04 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 11:20 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 5:35 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FUNNEL CLOUD 13 SSE TRIBUNE 38.29N 101.69W
10/02/2017 GREELEY KS STORM CHASER
REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
ESTIMATED.
&&
TLYNCHLocal storm report, Oct 2, 6:37 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL STRATTON 39.30N 102.60W
10/02/2017 M1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 22 min |
| Oct 2, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 47 min |
| Oct 2, 7:22 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 26 min |
| Oct 2, 9:02 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.